Thursday, March 4, 2010

Chilblains: From the beta blocker or B12?

Remember those weird itchy, but painful bumps on my toes? Well now I know what they are and it's either a complication from the beta-blocker or from low B12.

These little bumps are called chilblains and they occur when you are having poor circulation or if you warm the feet too quickly. Here's a link to a medical website that talks about them in more depth.

I started taking the beta-blockers about a week before these bumps showed up. At first they were very very itchy, but as long as I kept them covered it wasn't so bad. Then I noticed anytime my feet got warm, they'd burn like hell. Not long after this, my left leg started to feel numb like it feels when my B12 is low. I even made a post about the paresthesia returning.

I'm trying to put the pieces together. Maybe the "paresthesia" is from the beta-blocker and the poor circulation is then causing the chilblains too? I looked all of this up and it is possible according to this website.

"Some drugs such as beta- blockers may affect the circulation and cause chilblains"

Darn it. I might have to call the doctor and see what he has to say about it. The beta-blocker is helping so much I'd hate to have to quit it...

8 comments:

imgeha said...

HI Dana

I have had to back off the beta blockers completely, as they give me heart pain which has still not gone a week after my last tablet (a baby dose of 10mg!!) :-(

According to the “bible” of pharmacology, Goodman & Gilman’s The Pharmacological Basis of Therapeutics, 11th edition, 2006, p. 273: “Short-term administration of beta receptor antagonists such as propranolol decreases cardiac output.”

This is most probably the reason behind my heart pain, and in your case, the reduced cardiac output presumably means that circulation is reduced, hence the chilblains ....

Funny how our bodies tell us when all is not well....

Take care
Nicola

Birdlady said...

What I can't understand is why is it helping so much with the POTS? I'm soo incredibly bummed out right now as my POTS is basically CURED while on the beta blocker...

I'm going to try some B12 injections and see if they go away. This isn't the first time I've had numbness and tingling and it was from low B12 before. Just prior to starting the beta-blocker, I also quit all vitamins (including B12) because I was supposed to get a Nutreval test done. Well I've just decided it's not worth it now and I'm starting back on all of my supplements. I can't change 2 things at once, so I'll keep taking the BB unless something really bad happens.

Yep I am making myself a guinea pig. I'm okay with that though...lol

imgeha said...

Hi Dana

Just to let you know that I am giving the beta blockers another go. I have been thoroughly checked over by a cardiologist, who gave my heart a clean bill of health, although he said I had a classic case of POTS. Hehas given me a different beta blocker - Emconcor, which is more suited to me than the Indoral, but still comes with a list of side effects as long as my arm. So we'll see how this goes :-/

Birdlady said...

You said that you have a classic case of POTS. Do you know exactly what type as there really isn't a "classic" type of POTS as far as I have seen. There's like 5 main types (Neuropathic POTS, Hypovolemia & Blood Volume Regulation, Central Hyperadrenergic POTS, Norepinephrine Transporter Deficiency, Mast Cell Activation). I really think I have the hyperadrenergic type even though my BP does not go up when I stand. If my POTS were from low blood volume, the beta blocker would likely make me feel worse as it does to you.

Check out this link. I found it really helpful.
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1501099/

I looked up that beta blocker and it's not even available in the US. Wikipedia says it inhibits renin secretion by 65% and has a greater antihypertensive effect than propanolol, so you might want to be careful.

I've given myself, 2 B12 injections now and I think my feet are getting better. I no longer have to keep them wrapped up at all times, so that's good news. I didn't take the beta-blocker for 2 days and my heart rate was 154. I can't go back to that...

imgeha said...

Hi Dana

Yeah - not sure what sort of POTS. The cardiologist just said a 'classic case' after my heartrate went sky high while I was on the exercise bike. My hunch is that the POTS is due to a lack of methylation - mercury blocks the methylation function. Methylation produces choline and COQ10, but it is the choline that gets converted to acetylcholine which is essential for the proper functioning of nerves, particularly the vagus nerve. So if I haven't been making acetylcholine all those years I had mercury in my mouth, then that would damage the central nervous system.

So I am taking methylation supplements (folate, B12, TMG)but going through a lot of metal detox first. It's my hope (and it has happened to other people) that getting methylation going will eventually cure the POTS. Lets face it, I don't have POTS because of a lack of some pharmaceutical drug. It has to be something blindingly simple like a lack of B vits in their active form, which were blocked while I had amalgams in my mouth. I am also trying the B1 cream as discussed on that thread you posted a while back. I think this helps with the whole methylation / utilization of B vits thing, and am hopeful that this will work.

Thanks for the heads-up about Emconcor. I am only going to take it when I know I am going to be on my feet a lot. I am wary about anything that messes with the heart, for obvious reasons. But yesterday was a very calm day on the BB.

I would keep up with the B12 injections (is it methyl B12?). I am convinced that the POTS is due to a lack of B vits. Do you take folate too?

I am still chelating, mostly with DMSA to take the edge off the methylation detox, but I am currently doing an ALA round. When are you going to get back to chelation? I think this is a big part of getting well.

take care

Nicola

Birdlady said...

I have no idea when I'll get back to chelating. It made me sooo very ill it's not even funny. Part of me wonders if it was all just low cortisol symptoms, but I really don't know.

I am taking the hydro-form of B12 right now since you cannot get the methyl-form without a prescription. My doctor isn't too crazy about writing me a prescription for B12 injections...

I am taking the folate that was recommended on that website you linked a while back. I forget what it's called.

Unfortunately I am the healthy one in the house right now, so if I have to use the beta-blocker to keep my life in order, then I will for the time being. I hate it, but I don't know what else to do.

Mo said...

WOW!!!!!

I had never heard of Chilblains...but about 7 years ago before I entered endoctine hell, I had this weird swelling and warmth on my fingers (and toes). The docs ran panels for RA and ANA. I tried explaining that they itched and had these little bubbles (didn't seem to be liquid filled) that I described (honest to goodness) as little ulcers.

Soooooooo, I go ahead and google Chilblains for images and it looks just like these damn pics I took of my hand so many years ago - red on the top-side of my fingers and the little bubbles.

I am currently researching PA and hope to speak with my doc about it soon. Thanks for posting about this!

{Disclaimer: I am not diagnosing myself with Chilblains due to your posting.}

Birdlady said...

Mo that is incredible! I'm glad you found this post. Definitely let your doctor know that you suspect this could be it and it is good to rule out PA too. It can cause all sorts of problems.

I think my chilblains were from the beta blocker because I haven't had them again since being off of the BB. Kind of scary to think that even the small dose of beta blocker did that to my feet. They were SOO painful and itchy, I just hope I don't get them again this winter.